Alert archive / West Virginia / Tornado Warnings in 2016
Tornado Warning 17, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Jun 16, 2016, 4:11 PM EDT for Berkeley County, Morgan County, West Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2016, 4:11 PM EDT (20:11 UTC)
- Expired
- Jun 16, 2016, 4:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Berkeley County, WV, Morgan County, WV
The radar
The Sterling radar (KLWX), 80 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 1:58 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 248 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
948
WFUS51 KLWX 162011
TORLWX
WVC003-065-162100-
/O.NEW.KLWX.TO.W.0017.160616T2011Z-160616T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
411 PM EDT THU JUN 16 2016
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN MORGAN COUNTY IN THE PANHANDLE OF WEST VIRGINIA...
CENTRAL BERKELEY COUNTY IN THE PANHANDLE OF WEST VIRGINIA...
* UNTIL 500 PM EDT
* AT 410 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED NEAR BERKELEY SPRINGS...OR 9 MILES SOUTH OF
HANCOCK... MOVING SOUTHEAST AT 35 MPH.
HAZARD...TORNADO AND GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FOR THOSE IN THE DIRECT PATH OF A TORNADO TOUCHDOWN...
FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. DAMAGE TO ROOFS...SIDING...AND WINDOWS MAY
OCCUR. MOBILE HOMES MAY BE DAMAGED OR DESTROYED. TREE
DAMAGE IS LIKELY.
* THIS DANGEROUS STORM WILL BE NEAR...
MARTINSBURG AROUND 430 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE SHADY
GROVE...HEDGESVILLE...JONES SPRINGS...VANVILLE...SPOHRS CROSSROADS...
TOMAHAWK...BERKELEY...NEW HOPE...ARDEN AND JOHNSONTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN
A MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3960 7821 3964 7815 3949 7783 3932 7802
TIME...MOT...LOC 2010Z 303DEG 29KT 3958 7812
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
HAS2 follow-up statements
871
WWUS51 KLWX 162025
SVSLWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
425 PM EDT THU JUN 16 2016
WVC003-065-162100-
/O.CON.KLWX.TO.W.0017.000000T0000Z-160616T2100Z/
MORGAN WV-BERKELEY WV-
425 PM EDT THU JUN 16 2016
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR EAST
CENTRAL MORGAN AND CENTRAL BERKELEY COUNTIES...
AT 423 PM EDT...A CONFIRMED TORNADO WAS LOCATED NEAR MARTINSBURG...
MOVING SOUTHEAST AT 35 MPH. PEOPLE IN BERKELEY AND MARTINSBURG
SHOULD TAKE COVER NOW.
HAZARD...DAMAGING TORNADO AND GOLF BALL SIZE HAIL.
SOURCE...EMERGENCY MANAGEMENT CONFIRMED TORNADO.
IMPACT...FOR THOSE IN THE DIRECT PATH OF A TORNADO
TOUCHDOWN...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT
WITHOUT SHELTER. DAMAGE TO ROOFS...SIDING...AND WINDOWS MAY
OCCUR. MOBILE HOMES MAY BE DAMAGED OR DESTROYED. TREE
DAMAGE IS LIKELY.
THIS TORNADO WILL BE NEAR...
MARTINSBURG AROUND 430 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE
HEDGESVILLE...JONES
SPRINGS...VANVILLE...TOMAHAWK...BERKELEY...ARDEN... JOHNSONTOWN AND
MARTINSBURG AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW! MOVE TO A
BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A MOBILE HOME...OR
IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3956 7818 3961 7809 3949 7783 3932 7802
TIME...MOT...LOC 2023Z 304DEG 28KT 3951 7802
TORNADO...OBSERVED
HAIL...1.75IN
$$
HAS763
WWUS51 KLWX 162045
SVSLWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
445 PM EDT THU JUN 16 2016
WVC003-065-162054-
/O.CAN.KLWX.TO.W.0017.000000T0000Z-160616T2100Z/
MORGAN WV-BERKELEY WV-
445 PM EDT THU JUN 16 2016
...THE TORNADO WARNING FOR EAST CENTRAL MORGAN AND CENTRAL BERKELEY
COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO LONGER
APPEARS CAPABLE OF PRODUCING A TORNADO. THEREFORE THE WARNING HAS
BEEN CANCELLED. HOWEVER HAIL IS LIKELY WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
CENTRAL WEST VIRGINIA.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
EASTERN BERKELEY COUNTY IN THE PANHANDLE OF WEST VIRGINIA
UNTIL 515 PM EDT.
LAT...LON 3956 7818 3961 7809 3949 7783 3932 7802
TIME...MOT...LOC 2044Z 303DEG 29KT 3942 7784
$$
SMZWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jun 16, 2:32 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 16, 2:32 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
232 PM EDT THU JUN 16 2016
.SYNOPSIS...
Low pressure system and cold front will slide southeast across
the region over the remainder of the day and tonight. High
pressure from southern Canada will then build across the area
through the weekend. A cold front will slide southeast into the
area Tuesday night into Wednesday.
&&
.NEAR TERM /THROUGH FRIDAY/...
Closed low now located over eastern Michigan and northern Ohio will
push southeastward and towards the region over the remainder of
the afternoon and evening. Stalled surface boundary also
noticeable bisecting the region from about central MD and through
DC. South of the warm front...air temperatures have warmed into
the the upper 80s to near 90 degrees. On the cooler side of the
boundary, northeast flow has kept sites in the 70s. Areas of
clearing have allowed between 500 and 1500 J/KG of MLCAPE to
develop from about DC south and westward, and stronger winds aloft
are moving in overhead as upper trough approaches from the
northwest. 0-6KM wind shear of up to around 40 knots is noted
moving into the region on the SPC mesoanalysis page.
Seeing an initial round of convection ongoing that has fired off
of remnant MCS from earlier this morning, with second round now
initiating across eastern Ohio that will progress eastward across
the region later this evening. Because of this, a Severe
Thunderstorm Watch has been issued for the entire region until 10
PM. Thinking greatest threats will be damaging winds, but large
hail also a possibility, and even a possible tornado as
directional shear exists along the low level boundary. As far as
timing, greatest threat is expected to exist from 4-9PM for
northern/western areas, and 6-10 PM for the DC Metro area and
points east. Region of greatest concern likely to be from DC
south/west on warm side of low level boundary.
Besides the severe threat...we also have potential heavy rain.
Flash flood watch in effect this evening and tonight. Portions of
Maryland already saw 0.5-1.0" of rain this morning. Expecting
additional heavy rain amounts with convection this afternoon, but
greater threat exists when closed low tracks south the DC region
overnight and strong low level jet develops, ushering in moisture
rich air with precipitable water values possibly in excess of 2".
Greatest threat of localized flash flooding currently thought to
exist in far northern VA, across DC, and into central Maryland.
The system will slide southeast of us through the day Friday with
rain diminishing and some clearing likely later on. Highs will be
notably cooler across the board with the Canadian air mass pushing
in.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
High pressure building into the area Friday night into Saturday, as
surface low sinks to the south. Low to our south will promote
onshore flow, which will keep temperatures a few degrees below
normal. Lots of sun combined with low dewpoints will make for a
rather pleasant day Saturday.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Sunday will be similar to Saturday (though a few degrees warmer), as
high pressure is anchored over the mid-Atlantic. Low-level
warming/moistening will continue into Monday and Tuesday as
west/southwest flow develops.
Next chance for precipitation arrives Tuesday afternoon into
Wednesday as cold front sinks southward into the area.
High pressure returns behind the front with dry and seasonably
pleasant weather returning Wednesday and Thursday.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Brief period of VFR this afternoon will give way to increasing showers
and thunderstorms later this afternoon and into tonight with
periods of MVFR/IFR expected. Some of the thunderstorms may also
contain damaging winds and large hail. Rain persists overnight
with sub-VFR conditions likely persisting in both visibilities
and ceilings. Conditions gradually improve Friday.
VFR conditions will prevail late Friday evening through Monday, with
high pressure under control. Next chance for precipitation arrives
Tuesday into Wednesday as cold front sags into the area.
&&
.MARINE...
Low pressure system and cold front passing through tonight will
bring northeasterly winds to SCA levels tonight and at least
through Friday night with winds gradually decreasing through
Saturday afternoon as surface low sinks to our south. No SCA
concerns Sunday through early next week with high pressure under
control.
&&
.TIDES/COASTAL FLOODING...
As northeasterly flow continues into the weekend, water levels may
approach action and minor flood stages at our more sensitive
sites, especially Annapolis and SW DC Waterfront with tonight's
and Friday night's high tide cycles.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through late tonight for DCZ001.
MD...Flash Flood Watch through late tonight for MDZ003>006-011-013-
014-501>506.
VA...Flash Flood Watch through late tonight for VAZ026>031-039-040-
051>054-501-502-505>507.
WV...Flash Flood Watch through late tonight for WVZ050>053-055-
501>504.
MARINE...Small Craft Advisory from 6 PM this evening to 6 AM EDT
Saturday for ANZ532>534-537-540-541-543.
Small Craft Advisory from 6 AM to 6 PM EDT Friday for ANZ530-
535-536-538.
Small Craft Advisory from 6 AM Friday to 6 AM EDT Saturday for
ANZ542.
Small Craft Advisory from 6 PM this evening to 6 PM EDT Friday
for ANZ531-539.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MSE
LONG TERM...MSE
AVIATION...MM/MSE
MARINE...MM/MSE
TIDES/COASTAL FLOODING...MMHazardous weather outlook, Jun 16, 2:12 PM EDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 212 PM EDT THU JUN 16 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-171815- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 212 PM EDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH 261 IS IN EFFECT UNTIL 10 PM THIS EVENING. A FLASH FLOOD WATCH IS IN EFFECT FROM 5 PM THIS AFTERNOON UNTIL 6 AM FRIDAY MORNING FOR MOST OF THE GREATER BALTIMORE- WASHINGTON METROPOLITAN AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-171815- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 212 PM EDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH 261 IS IN EFFECT UNTIL 10 PM THIS EVENING. A FLASH FLOOD WATCH GOES INTO EFFECT AT 5PM FOR NORTHERN AND CENTRAL PORTIONS OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON.
In the hours before
Local storm report, Jun 16, 4:06 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
406 PM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL BERKELEY SPGS 39.63N 78.23W
06/16/2016 M1.75 INCH MORGAN WV 911 CALL CENTER
GOLF BALL SIZED HAIL.
&&
EVENT NUMBER LWX1604002
BJLLocal storm report, Jun 16, 4:07 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
407 PM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM TSTM WND DMG 2 E GREAT CACAPON 39.62N 78.26W
06/16/2016 MORGAN WV TRAINED SPOTTER
TREE DOWN IN THE 900 BLOCK OF ROUTE 9
&&
EVENT NUMBER LWX1604003
DHThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 4:04 AM EDT | Flash Flood Watch | LWX | Berkeley, Grant, Hampshire, Hardy, Jefferson, Mineral and 1 more | 23 hr |
| Jun 16, 1:04 PM EDT | Severe Thunderstorm Warning | LWX | Grant, Hardy | 27 min |
| Jun 16, 2:11 PM EDT | Severe Thunderstorm Warning | LWX | Hardy | 49 min |
| Jun 16, 3:11 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Hampshire, Morgan | 79 min |
| Jun 16, 3:38 PM EDT | Tornado Warning | LWX | Berkeley, Morgan | 52 min |
| Jun 16, 4:06 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Jefferson | 39 min |
| Jun 16, 4:39 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Jefferson | 36 min |
| Jun 16, 5:23 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Jefferson | 52 min |
| Jun 16, 5:47 PM EDT | Severe Thunderstorm Warning | LWX | Jefferson | 43 min |
| Jun 16, 6:01 PM EDT | Severe Thunderstorm Warning | LWX | Grant, Hampshire, Hardy, Mineral, Morgan, Pendleton | 69 min |
| Jun 16, 6:23 PM EDT | Severe Thunderstorm Warning | LWX | Pendleton | 67 min |
| Jun 16, 6:55 PM EDT | Severe Thunderstorm Warning | LWX | Hardy, Pendleton | 63 min |
| Jun 16, 6:59 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Hampshire, Hardy, Jefferson, Morgan | 59 min |
| Jun 16, 7:39 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Jefferson | 66 min |
Nearby
Tornado Warnings in West Virginia, 2016Every tornado warning in 2016Tornadoes in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.